I wanted to write this post because when I was first told that I was having Tysabri, a lot went through my mind and I wanted to share my experience with anyone out there going through the same 1st dose worries.
When I first got told that I would be given Tysabri instead of Rebif, I was over the moon. I remember saying to the nurse on the end of the phone that she had made my year! This was a bad thing to say in front of my work colleagues that dont know about my MS because it of course had prompted questions. When they asked, I just said that it was medical news about a test and all is good, or something like that, and of course they thought it was something like my wife was pregnant!!
The reason that it was the best thing I had heard all year was because I was told that due to the postcode lottery, I wouldn't be able to have infusions until space free'd up in the ward - this could have been 2 years I was told! Fortunately for me and many others, a new clinic was opened due to pressure from the consultants, a nurse was employed and we were in!
My First infusion:
The first dose was the worrying one. After having the risks of PML rammed down my throat for half an hour, I was about to sit with a drip in my arm for 2 hours putting something in me and I had no idea what it would do to me. The night before was the worst, I didn't get much sleep and I was up all night thinking the dreaded 'what if?'. Next morning came and off to hospital I went with my wife. The nurses were lovely, very supportive and the cannula went in as if my arm was anaesthetised, didn't feel a thing. Then the Tysabri started...5 minutes, felt fine...15 minutes, felt fine...60 minutes and I still felt fine! I was starting to question if this was some kind of placebo and just water! The hour passed quick and I was swapped onto saline to flush through for an hour - the only bad thing was the seat, it was so uncomfortable! My advise, take a pillow just in case.
Leaving the hospital, I was thinking "well that was easy" and it was. Sat in the car with my wife driving and I had the only side effect that I have had for the last 3 doses - I fell asleep - for 2 hours in total. Now given all of my worries, this is not bad!
The next day proved to be a slow one, but no major difference in fatigue overall. As my doses have gone on, 3 in total, all that has changed fatigue wise is that I am tired for longer - I can now feel it for 2 days after, but after that I am good, in fact better than before, I think that I can remember things more now and my mobility is slowly improving, result!
They tell me that it takes up to 8 infusions to feel the real difference and that can only give me optimism! If you are awaiting your first dose and you have the same worries that I had then don't panic, the worst thing is the cannulation, but the nurses are great and it will be alright.
Tysabri is the best thing out there for us and we have to embrace it, PML and all - Here's to the next dose!!